«

»

Can Vitamin C Cause Diarrhea?


Important!

ANSWER:

Too much vitamin C CAN cause diarrhea.


More info: Since vitamin C is a water-soluble vitamin, meaning that the body will eliminate any excess not used by the body, ingesting enough vitamin C to cause side effects is difficult to do, especially through diet alone.

However, the trend to take mega-doses of vitamin C supplements in excess of 2,000 milligrams per day in hopes of preventing colds can lead to stomach upset and diarrhea. [“Vitamin C." University of Maryland Medical Center]

can-vitamin-c-cause-diarrhea

Controversial Study Finds Too Much Vitamin C Is Dangerous

According to a team of researchers from the University of Leicester, taking in excess of 500 milligrams of vitamin C per day is detrimental to your health.

The study concluded that unlike the antioxidant properties of vitamin C that is naturally present in foods, the vitamin C present in supplementation can induce the opposite effect actually promoting free radicals in the body, which can harm the heart and other organs.

Study Flawed Experts Say

Vitamin C proponents claim the study has a variety of limitations and the findings are flawed.  The Vitamin C Foundation technical advisors make the point that if these study results were in fact true, then most of the animal kingdom, which naturally produce high amounts of vitamin C, would reproduce mutated offspring.

Resources

 

“Vitamin C.” University of Maryland Medical Center | Home. N.p., n.d. Web. 6 Aug. 2012. http://www.umm.edu/ency/article/002404sid.htm

 

“STUDY REPORT CREATES VITAMIN C SCARE.” Vitamin C Foundation. N.p., n.d. Web. 6 Aug. 2012. <www.vitamincfoundation.org/lunec.htm >